Alert archive / Texas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 351, NWS Norman, OK

May 30, 2001Clay County, Texas

NWS Norman, OK issued this severe thunderstorm warning at May 30, 2001, 6:32 PM CDT for Clay County, Texas. It was in force for 43 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 30, 2001, 6:32 PM CDT (23:32 UTC)
Expired
May 30, 2001, 7:15 PM CDT
In force
43 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Clay County, TX

What was reported inside it

TimeReportWhereRemark
May 30, 6:45 PM CDTTornado F0Jolly, TXThis brief tornado, described as a landspout by an experienced storm chaser, caused no damage.
May 30, 6:53 PM CDTHail 0.75Jolly, TXHail was reported on Highway 287.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 11.5 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2001-05-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2388 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2001-05-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 239 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2388 J/kg
Mixed-layer CIN
-226 J/kg
Mixed-layer LCL
717 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
239 m²/s²
0-3 km storm-relative helicity
294 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.0

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 3:00 PM CDT, 3 hours 32 minutes earlier.

Area forecast discussion, May 30, 3:00 PM CDT, 3 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
300 PM CDT WED MAY 30 2001

LOOKING AT POSSIBILITY OF ANOTHER ROUND OF STORMS ACROSS MAINLY
SOUTHERN SECTIONS THIS AFTN AND TONIGHT AS LEFTOVER OUTFLOW
BOUNDARY  REMAINS STRETCHED ACROSS S OK AND WEAK COLD FRONT MOVING
INTO AREA AS WELL. PARTS OF S OK AND N TX HAVE BECOME VERY UNSTABLE
THIS AFTN WITH CAPES IN EXCESS OF 4000 J/KG. WIND FIELDS ARE NOT
EXCEPTIONALLY STRONG HOWEVER...SO THINK MAIN THREAT WILL BE LARGE
HAIL. WHERE SFC WINDS CAN BACK TO A MORE SE DIRECTION THERE WILL BE
A RISK OF SOME TORNADOES AS WELL ACROSS PARTS OF SC AND SE OKLAHOMA
FOR A WHILE THIS EVENING.

ONE OTHER CONCERN WITH THE ABUNDANT MOISTURE IN PLACE WILL BE FOR
SOME HEAVY RAIN. HOWEVER...MUCH OF PREVIOUS COUPLE OF RAINFALL
EVENTS HAVE BEEN NORTH ACROSS CENTRAL SECTIONS OF THE STATE SO WILL
NOT ISSUE FFA. WITH STORMS MOVING SE AND COOLER...DRIER AIR PUSHING
SOUTH AS SFC HIGH BUILDS ACROSS STATE OVERNIGHT THINK THIS ROUND
SHOULD NOT LAST AS LONG AS PREVIOUS EVENTS.

ONE OTHER WORRY IS FOR PORTIONS OF W OK WITH POSS MCS DEVELOPMENT
WHICH MODELS BRING INTO SOUTHERN PLAINS OVERNIGHT. WILL LEAN TOWARD
POSITION OF COMPLEX AS SHOWN WITH ETA MODEL WHICH KEEPS MUCH OF THE
FORCING TO OUR WEST. COMPLEX SHOULD MOVE ACROSS SRN TX PANHANDLE AND
THEN SKIRT JUST S OF RED RIVER LATE TONIGHT.

AFTER THIS SHOULD SEE SOME DRIER CONDITIONS FOR THU AND MUCH OF FRI
BEFORE ANOTHER FRONT MAKES ITS WAY SOUTH ACROSS THE AREA FRI NIGHT.
WILL LEAVE BEST CHANCES ACROSS THE NORTH ON FRIDAY WITH SOME SLIGHT
POPS CENTRAL. BEST CHANCE LOOKS TO HOLD OFF UNTIL FRI NIGHT AS FRONT
MOVES THROUGH. THIS WILL AGAIN BE IN LINE WITH THE ETA WHICH IS
SLIGHTLY SLOWER WITH SWRD MOVEMENT OF SFC FEATURE.

EXTENDED...
LOOKS LIKE FRONT WILL CLEAR STATE EARLY SAT MORN WITH DRY CONDITIONS
FOR MUCH OF THE WEEKEND. ANOTHER SYSTEM COMES ACROSS ROCKIES BY LATE
ON SUN. BEST CHANCES LOOK TO HOLD OFF UNTIL MON AND TUE AS FRONT
MEANDERS ACROSS STATE. WILL THEN ONCE AGAIN TRY TO DRY THINGS OUT
FOR WED AS UPPER RIDGE TRIES TO BUILD NORTHEAST INTO PLAINS .

FCSTID = 30
OKC   62  78  58  84 /  40  10   0  20
HBR   60  80  57  86 /  30  10   0  20
SPS   63  80  60  88 /  40  20   0  10
GAG   55  78  55  86 /  20   0   0  30
PNC   57  76  56  84 /  20   0   0  30
DUA   67  81  61  85 /  60  20   0   0

.OUN...
OK...NONE.
TX...NONE.U

In the hours before

Special weather statement, May 30, 12:48 PM CDT, 5 hours 44 minutes before
OKZ004>048-050>052-TXZ083>090-302000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1248 PM CDT WED MAY 30 2001

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT
OVER SOUTHERN OKLAHOMA AND PORTIONS OF WESTERN NORTH TEXAS...
GENERALLY SOUTH OF A LINE FROM BENJAMIN TEXAS TO LAWTON TO PURCELL
TO ADA TO NEAR COALGATE.  A SLIGHT RISK AREA EXISTS SOUTH OF A LINE
FROM MANGUM TO NORMAN TO CUSHING. LARGE HAIL... DAMAGING WINDS AND
LOCALLY HEAVY RAINFALL WILL BE THE PRIMARY SEVERE WEATHER THREATS.
HOWEVER... ISOLATED TORNADOES WILL ALSO BE POSSIBLE... MAINLY IN THE
MODERATE RISK AREA ACROSS SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS.

OVERNIGHT CONVECTION HAS MOVED EAST OF THE AREA... BUT ASSOCIATED
CLOUD COVER LINGERS OVER MUCH OF CENTRAL AND SOUTHEAST PARTS OF
OKLAHOMA. MEANWHILE... WESTERN OKLAHOMA AND ALL OF WESTERN NORTH
TEXAS CONTINUES MOSTLY SUNNY.  A WELL-DEFINED OUTFLOW BOUNDARY IS
EVIDENT IN MESONET AND RADAR DATA AT NOON... EXTENDING ALONG A LINE
FROM JUST WEST OF WICHITA FALLS TO LAWTON TO PAULS VALLEY TO ATOKA.
A WEAK SURFACE TROUGH EXTENDS NORTHEAST FROM NEAR CHICKASHA TOWARD
PONCA CITY.

THUNDERSTORMS ARE FORECAST TO REDEVELOP THIS AFTERNOON ALONG AND
SOUTH OF THE OUTFLOW BOUNDARY... AND TO A LESSER EXTENT ALONG THE
WEAK TROUGH IN CENTRAL OKLAHOMA.  LOW LEVEL MOISTURE NEAR AND SOUTH
OF THE OUTFLOW BOUNDARY IS HIGH... WITH DEWPOINTS IN THE LOWER 70S
... WHICH IS CREATING MODERATE TO EXTREME INSTABILITY ALONG AND
NORTH OF THE RED RIVER.  LATEST DATA ALSO SHOWS THE CAPPING LAYER
HAS WEAKENED CONSIDERABLY FROM VALUES EARLIER THIS MORNING SOUTH OF
THE OUTFLOW BOUNDARY.

WIND SHEAR WILL BE SUFFICIENT FOR ISOLATED SUPERCELLS... ESPECIALLY
IN THE MODERATE RISK AREA... AND ALSO WHERE LOW LEVEL WINDS WILL BE
SOUTHEASTERLY. STRONGER STORMS WILL BE CAPABLE OF PRODUCING LARGE
HAIL... DAMAGING WINDS AND HEAVY RAINS. ISOLATED TORNADOES WILL ALSO
BE POSSIBLE.

EMERGENCY MANAGERS AND SPOTTER GROUPS SHOULD BE PREPARED FOR SEVERE
WEATHER OPERATIONS THIS AFTERNOON AND EVENING... MAINLY OVER
SOUTHERN OKLAHOMA AND PARTS OF WESTERN NORTH TEXAS.

33/DLF
Local storm report, May 30, 2:17 PM CDT, 4 hours 15 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
217 PM CDT WED MAY 30 2001

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1200 AM    BURNS FLAT                OK   1.00 INCH HAIL
05/30/01   WASHITA                        REPORTED BY COUNTY
                                          SHERIFFS OFFICE

0121 AM    OKLAHOMA CITY             OK   60 MPH WIND GUST
05/30/01   CLEVELAND                      ESTIMATED ON OKLAHOMA
                                          AND CLEVELAND COUNTY
                                          LINE AT 89TH AND PENN
                                          REPORTED BY OFF-DUTY
                                          NWS EMPLOYEE

0340 AM    6 N COLONY                OK   .88 INCH HAIL
05/30/01   WASHITA                        PUBLIC REPORT

0400 AM    4 SSE HYDRO               OK   WIND DAMAGE
05/30/01   CADDO                          TREE LIMBS DOWN
                                          PUBLIC REPORT

KT

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 8:52 PM CDTSevere Thunderstorm WarningOUNHarper38 min
May 29, 9:42 PM CDTSevere Thunderstorm WarningOUNBeckham48 min
May 29, 10:03 PM CDTSevere Thunderstorm WarningOUNJackson42 min
May 29, 10:07 PM CDTSevere Thunderstorm WarningOUNGarfield, Major38 min
May 29, 10:14 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Grant46 min
May 29, 10:22 PM CDTSevere Thunderstorm WarningOUNBlaine, Custer, Dewey38 min
May 29, 10:27 PM CDTSevere Thunderstorm WarningOUNBeckham33 min
May 29, 10:39 PM CDTSevere Thunderstorm WarningOUNGarfield, Grant, Kay, Noble51 min
May 29, 10:44 PM CDTSevere Thunderstorm WarningOUNJackson46 min
May 29, 11:03 PM CDTTornado WarningOUNTillman27 min
May 29, 11:05 PM CDTSevere Thunderstorm WarningOUNBeckham, Custer, Washita40 min
May 29, 11:06 PM CDTTornado WarningOUNKay24 min
May 29, 11:12 PM CDTSevere Thunderstorm WarningOUNBlaine, Caddo, Canadian48 min
May 29, 11:12 PM CDTSevere Thunderstorm WarningOUNKingfisher, Logan48 min
May 29, 11:29 PM CDTSevere Thunderstorm WarningOUNTillman46 min
May 29, 11:43 PM CDTSevere Thunderstorm WarningOUNWashita47 min
May 29, 11:44 PM CDTTornado WarningOUNCanadian31 min
May 30, 12:01 AM CDTSevere Thunderstorm WarningOUNGreer, Harmon44 min
May 30, 12:03 AM CDTSevere Thunderstorm WarningOUNJackson42 min
May 30, 12:03 AM CDTSevere Thunderstorm WarningOUNCaddo42 min
May 30, 12:13 AM CDTSevere Thunderstorm WarningOUNCotton, Tillman47 min
May 30, 12:17 AM CDTSevere Thunderstorm WarningOUNCanadian43 min
May 30, 12:29 AM CDTTornado WarningOUNCotton, Tillman31 min
May 30, 12:39 AM CDTSevere Thunderstorm WarningOUNKiowa51 min
May 30, 12:44 AM CDTSevere Thunderstorm WarningOUNGreer, Harmon, Jackson46 min
May 30, 12:49 AM CDTSevere Thunderstorm WarningOUNOklahoma41 min
May 30, 12:57 AM CDTSevere Thunderstorm WarningOUNCaddo, Canadian, Grady48 min
May 30, 1:01 AM CDTTornado WarningOUNCotton29 min
May 30, 1:20 AM CDTSevere Thunderstorm WarningOUNCleveland, McClain40 min
May 30, 1:28 AM CDTSevere Thunderstorm WarningOUNGreer, Jackson, Kiowa47 min
May 30, 1:30 AM CDTSevere Thunderstorm WarningOUNLincoln, Oklahoma, Pottawatomie45 min
May 30, 1:46 AM CDTSevere Thunderstorm WarningOUNCaddo44 min
May 30, 1:58 AM CDTSevere Thunderstorm WarningOUNCleveland, McClain47 min
May 30, 2:01 AM CDTSevere Thunderstorm WarningOUNComanche44 min
May 30, 2:24 AM CDTSevere Thunderstorm WarningOUNCaddo, Grady36 min
May 30, 2:42 AM CDTSevere Thunderstorm WarningOUNComanche48 min
May 30, 2:57 AM CDTSevere Thunderstorm WarningOUNGarvin, McClain48 min
May 30, 3:12 AM CDTSevere Thunderstorm WarningOUNGrady48 min
May 30, 3:28 AM CDTSevere Thunderstorm WarningOUNCleveland, Pottawatomie47 min
May 30, 3:36 AM CDTSevere Thunderstorm WarningOUNCaddo, Washita39 min
May 30, 3:43 AM CDTSevere Thunderstorm WarningOUNSeminole47 min
May 29, 9:13 PM CDTTornado WarningOUNHardeman32 min
May 29, 9:47 PM CDTTornado WarningOUNHardeman28 min
May 29, 10:13 PM CDTSevere Thunderstorm WarningOUNHardeman32 min
May 29, 10:13 PM CDTTornado WarningOUNHardeman32 min
May 29, 10:39 PM CDTTornado WarningOUNHardeman, Wilbarger36 min

Nearby

Severe Thunderstorm Warnings in Texas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.